TYSABRI is available only through a restricted program under a REMS called the TOUCH® Prescribing Program because of the risk of PML [see Warnings and Precautions (5.1) ].
For prescribers and patients, the TOUCH® Prescribing Program has two components: MS TOUCH® (for patients with multiple sclerosis) and CD TOUCH® (for patients with Crohn’s disease).
Selected requirements of the TOUCH® Prescribing Program include the following:
- Prescribers must be certified and comply with the following:
- Review the TOUCH® Prescribing Program prescriber educational materials, including the full prescribing information.
- Educate patients on the benefits and risks of treatment with TYSABRI, ensure that patients receive the Medication Guide, and encourage them to ask questions.
- Review, complete, and sign the Patient-Prescriber Enrollment Form.
- Evaluate patients three months after the first infusion, six months after the first infusion, every six months thereafter, and for at least six months after discontinuing TYSABRI.
- Determine every six months whether patients should continue on treatment and, if so, authorize treatment for another six months.
- Submit to Biogen the “TYSABRI Patient Status Report and Reauthorization Questionnaire” six months after initiating treatment and every six months thereafter.
- Complete an “Initial Discontinuation Questionnaire” when TYSABRI is discontinued, and a “6-Month Discontinuation Questionnaire” following discontinuation of TYSABRI.
- Report cases of PML, hospitalizations due to opportunistic infections, and deaths to Biogen at 1-800-456-2255 as soon as possible.
- Patients must be enrolled in the TOUCH® Prescribing Program, read the Medication Guide, understand the risks associated with TYSABRI, and complete and sign the Patient-Prescriber Enrollment Form.
- Pharmacies and infusion centers must be specially certified to dispense or infuse TYSABRI.
Herpes Encephalitis and Meningitis
TYSABRI increases the risk of developing encephalitis and meningitis caused by herpes simplex and varicella zoster viruses. Serious, life-threatening, and sometimes fatal cases have been reported in the postmarketing setting in multiple sclerosis patients receiving TYSABRI. Laboratory confirmation in those cases was based on positive PCR for viral DNA in the cerebrospinal fluid. The duration of treatment with TYSABRI prior to onset ranged from a few months to several years. Monitor patients receiving TYSABRI for signs and symptoms of meningitis and encephalitis. If herpes encephalitis or meningitis occurs, TYSABRI should be discontinued, and appropriate treatment for herpes encephalitis/meningitis should be administered.
Acute Retinal Necrosis
Acute retinal necrosis (ARN) is a fulminant viral infection of the retina caused by the family of herpes viruses (e.g., varicella zoster, herpes simplex virus). A higher risk of ARN has been observed in patients being administered TYSABRI. Patients presenting with eye symptoms, including decreased visual acuity, redness, or eye pain, should be referred for retinal screening for ARN. Some ARN cases occurred in patients with central nervous system (CNS) herpes infections (e.g., herpes meningitis or encephalitis). Serious cases of ARN led to blindness of one or both eyes in some patients. Following clinical diagnosis of ARN, consider discontinuation of TYSABRI. The treatment reported in ARN cases included anti-viral therapy and, in some cases, surgery.
Clinically significant liver injury, including acute liver failure requiring transplant, has been reported in patients treated with TYSABRI in the postmarketing setting. Signs of liver injury, including markedly elevated serum hepatic enzymes and elevated total bilirubin, occurred as early as six days after the first dose; signs of liver injury have also been reported for the first time after multiple doses. In some patients, liver injury recurred upon rechallenge, providing evidence that TYSABRI caused the injury. The combination of transaminase elevations and elevated bilirubin without evidence of obstruction is generally recognized as an important predictor of severe liver injury that may lead to death or the need for a liver transplant in some patients.
TYSABRI should be discontinued in patients with jaundice or other evidence of significant liver injury (e.g., laboratory evidence).
Hypersensitivity reactions have occurred in patients receiving TYSABRI, including serious systemic reactions (e.g., anaphylaxis), which occurred at an incidence of <1%. These reactions usually occur within two hours of the start of the infusion. Symptoms associated with these reactions can include urticaria, dizziness, fever, rash, rigors, pruritus, nausea, flushing, hypotension, dyspnea, and chest pain. Generally, these reactions are associated with antibodies to TYSABRI.
If a hypersensitivity reaction occurs, discontinue administration of TYSABRI, and initiate appropriate therapy. Patients who experience a hypersensitivity reaction should not be re-treated with TYSABRI. Hypersensitivity reactions were more frequent in patients with antibodies to TYSABRI compared to patients who did not develop antibodies to TYSABRI in both MS and CD studies. Therefore, the possibility of antibodies to TYSABRI should be considered in patients who have hypersensitivity reactions [see Adverse Reactions (6.2) ].
Antibody testing: If the presence of persistent antibodies is suspected, antibody testing should be performed. Antibodies may be detected and confirmed with sequential serum antibody tests. Antibodies detected early in the treatment course (e.g., within the first six months) may be transient and may disappear with continued dosing. It is recommended that testing be repeated three months after an initial positive result to confirm that antibodies are persistent. Prescribers should consider the overall benefits and risks of TYSABRI in a patient with persistent antibodies.
Patients who receive TYSABRI for a short exposure (1 to 2 infusions) followed by an extended period without treatment are at higher risk of developing anti-natalizumab antibodies and/or hypersensitivity reactions on re-exposure, compared to patients who received regularly scheduled treatment. Given that patients with persistent antibodies to TYSABRI experience reduced efficacy, and that hypersensitivity reactions are more common in such patients, consideration should be given to testing for the presence of antibodies in patients who wish to recommence therapy following a dose interruption. Following a period of dose interruption, patients testing negative for antibodies prior to re-dosing have a risk of antibody development with re-treatment that is similar to TYSABRI naïve patients [see Adverse Reactions (6.2) ].
The immune system effects of TYSABRI may increase the risk for infections. In Study MS1 [see Clinical Studies (14.1) ], certain types of infections, including pneumonias and urinary tract infections (including serious cases), gastroenteritis, vaginal infections, tooth infections, tonsillitis, and herpes infections, occurred more often in TYSABRI-treated patients than in placebo-treated patients [see Warnings and Precautions (5.1), Adverse Reactions (6.1)]. One opportunistic infection, a cryptosporidial gastroenteritis with a prolonged course, was observed in a patient who received TYSABRI in Study MS1.
In Studies MS1 and MS2, an increase in infections was seen in patients concurrently receiving short courses of corticosteroids. However, the increase in infections in TYSABRI-treated patients who received steroids was similar to the increase in placebo-treated patients who received steroids.
In a long-term safety study of patients treated with TYSABRI for multiple sclerosis, opportunistic infections (pulmonary mycobacterium avium intracellulare, aspergilloma, cryptococcal fungemia and meningitis, and Candida pneumonia) have been observed in <1% of TYSABRI-treated patients.
In CD clinical studies, opportunistic infections (pneumocystis carinii pneumonia, pulmonary mycobacterium avium intracellulare, bronchopulmonary aspergillosis, and burkholderia cepacia) have been observed in <1% of TYSABRI-treated patients; some of these patients were receiving concurrent immunosuppressants [see Warnings and Precautions (5.1), Adverse Reactions (6.1)].
In Studies CD1 and CD2, an increase in infections was seen in patients concurrently receiving corticosteroids. However, the increase in infections was similar in placebo-treated and TYSABRI-treated patients who received steroids. Concurrent use of antineoplastic, immunosuppressant, or immunomodulating agents may further increase the risk of infections, including PML and other opportunistic infections, over the risk observed with use of TYSABRI alone [see Warnings and Precautions (5.1), Adverse Reactions (6.1)]. The safety and efficacy of TYSABRI in combination with antineoplastic, immunosuppressant, or immunomodulating agents have not been established. Patients receiving chronic immunosuppressant or immunomodulatory therapy or who have systemic medical conditions resulting in significantly compromised immune system function should not ordinarily be treated with TYSABRI. The risk of PML is also increased in patients who have been treated with an immunosuppressant prior to receiving TYSABRI [see Warnings and Precautions (5.1) ].
For patients with Crohn’s disease who start TYSABRI while on chronic corticosteroids, commence steroid withdrawal as soon as a therapeutic benefit has occurred. If the patient cannot discontinue systemic corticosteroids within six months, discontinue TYSABRI.
All MedLibrary.org resources are included in as near-original form as possible, meaning that the information from the original provider has been rendered here with only typographical or stylistic modifications and not with any substantive alterations of content, meaning or intent.